Kansas, 2020

Drought in Kansas, September 1 to 30, 2020

September 1 to 30, 2020 · NWS GLD · 2 events in 2 counties and zones

During the month the drought status for Greeley and Wallace counties remained unchanged. The south half of Wallace County was in D2 Severe Drought.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the month the drought status for Greeley and Wallace counties remained unchanged. The south half of Wallace County was in D2 Severe Drought. Greeley County had D2 Severe Drought in the east half, with D3 Extreme Drought over the west half of the county. Monthly precipitation ranged from 0.5 to 1 for both counties, which is up to 1 below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 10:00 PM MST, 2 hours earlier.

Area forecast discussion, Aug 31, 10:00 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Goodland KS
1100 PM MDT Mon Aug 31 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 254 PM MDT Mon Aug 31 2020

Across the region this afternoon, skies are sunny as high pressure
continues to build south into the central Plains. With the ridge
axis nosing into the CWA, eastern areas are seeing east/northeast
winds with a transition to east/southeast for western locales.
Cooler airmass remains in place this afternoon as well, with temps
currently in the 70s as of 200 pm MDT.

Weather concerns in the short term focus on the potential for
showers and thunderstorms chances this evening...overnight and into
Tuesday morning. Currently, scattered showers with a few isolated
storms are forming in and around the surface low and associated
fronts in Colorado, with a slow eastward trek. Latest model
runs(HRRR...RAP... NAM...GFS) continue an inconsistent stance as to
the movement/ placement of this precip along with an upper
trough/low that will swing through the Rockies tonight that may help
to enhance any precip going into late tonight/Tuesday.

Have trended the CWA down to chance pops for the overnight period
where the precip near the surface front has best chances to affect
the area. The upper low swings too far south of the CWA to enhance
most locales, so will have precip taper from NW to SE thru Tuesday
morning.

Going into Tuesday, as clouds and precip begin to wane by midday,
mostly sunny/sunny skies will prevail. The cloud cover Tuesday
morning will affect daytime highs for southern locales. High
pressure build over the region Tuesday night and remains into
Wednesday night.

For temps, 70s for Tuesday will translate to mid 80s to near 90F on
Wednesday. Overnight lows will range in the 50s, with a few 60F near
far eastern zones.

.LONG TERM...(Thursday through Monday)
Issued at 224 PM MDT Mon Aug 31 2020

For the extended period, models have a strong amplified upper ridge
from the Desert Southwest up along and through West Coast region,
that will provide a persistent NW flow aloft. Surface high pressure
will shift east of the region on Thursday and continue an eastward
trek going into the upcoming weekend. This will allow an advancing
cold front to push slowly through the area late Sunday into next
Monday. The surface feature will see some enhancement from an upper
trough that rides southeast along the east side of the upper ridge
and into the Plains region.

The resulting cold frontal passage will bring the CWA the only
chance for precipitation during the extended portion of the
forecast. The downslope NW upper flow, combined with the southerly
surface gradient ahead of the front, will allow temperatures to lift
back towards near to above normal level, especially for daytime
highs.

Looking for high temps to range from the lower amd mid 80s on
Thursday and Friday, increase into the upper 80s to the mid 90s on
Saturday, before dropping to the mid 80s Sunday and eventually the
mid and upper 70s for next Monday as cooler air works into the CWA.
Overnight lows will generally range in the 50s, but eastern locales
could see 60s off of the hot day Saturday. 40s could see a return
Sunday and especially Monday night(s) as CAA works into the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1100 PM MDT Mon Aug 31 2020

KGLD, vfr conditions expected through about 09z with winds from
the southeast around 10kts. From 10z-18z sub vfr cigs are expected
as stratus moves over the terminal from the south or southeast.
Winds generally light and variable. After 19z vfr conditions
return with continued light and variable winds. Similar to the 00z
taf cant rule out spotty showers through about 18z but confidence
is too low in that happening at the terminal so will keep it out
of forecast.

KMCK, vfr conditions are expected through the period. There could
be a few hours of sub vfr cigs in the 13z-15z timeframe. Winds
through the period light and variable. Cant rule out spotty
showers through about 18z but confidence is too low to in that
happening at the terminal so will keep it out of the forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, Aug 31, 8:54 AM MST, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
954 AM MDT Mon Aug 31 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011600-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
954 AM MDT Mon Aug 31 2020 /1054 AM CDT Mon Aug 31 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Wallace

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Wallace forecast zone
Reported by
Drought Monitor
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Precipitation for the month ranged from 0.5 to 1. This was up to 0.5 below normal for the month.

Drought, Greeley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Precipitation for the month ranged from 0.5 to 1. This was 0.5 to 1 below normal for the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921814, 921815.